Community

what can cause pale or clay colored stool

Medications

Certain medications, such as the nonsteroidal anti-inflammatory drugs ibuprofen (Advil) and naproxen (EC-Naprosyn), birth control pills, some antibiotics, and anabolic steroids can cause drug-induced hepatitis. Drug-induced hepatitis is a swelling or inflammation of the liver caused by medications.

Drug-induced hepatitis and the related discolored stools usually go away within a few weeks after the medications are discontinued in the majority of people.

Viral hepatitis

Viral hepatitis is a swelling or inflammation of the liver caused by viruses such as the hepatitis A, B, or C viruses. Hepatitis C often leads to liver disease.

Your doctor can diagnose the type of hepatitis virus you have and help you figure out the best treatment plan for you.

Alcoholic hepatitis

Alcoholic hepatitis is swelling or inflammation of the liver caused by drinking excessive amounts of alcohol. Alcoholic hepatitis can lead to liver disease or liver failure.

To treat this form of hepatitis, you’ll have to stop drinking alcohol. Your doctor can help you if you’ve become dependent on alcohol. Alcoholic hepatitis can also cause malnutrition, so you may also need to be put on a special diet to get the vitamins and other nutrients you need.

Medications such as prednisone (RAYOS) and pentoxifylline (Pentopak) can also treat liver inflammation.

In severe cases, a liver transplant may be needed.